Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Paducah, KY

June 4, 2001Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 4, 2001, 1:22 PM CDT for Muhlenberg County, Kentucky. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 1:22 PM CDT (18:22 UTC)
Expired
Jun 4, 2001, 1:45 PM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Muhlenberg County, KY

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:40 PM CDTThunderstorm Wind 52 EBelton, KYNumerous trees were blown down. One large tree blocked U.S. Highway 431.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 1:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WUUS53 KPAH 041822
SVRPAH
KYC177-041845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
122 PM CDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 145 PM CDT

* AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
    A SEVERE THUNDERSTORM 5 MILES WEST OF GREENVILLE...MOVING EAST
    AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  POWDERLY
  GREENVILLE

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER IN A
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3725 8728 3706 8726 3712 8692 3727 8699
PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:00 AM CDT, 11 hours 22 minutes earlier.

Area forecast discussion, Jun 4, 2:00 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT MON JUN 4 2001

06Z SURFACE ANALYSIS DEPICTS A LOW OVER OK PANHANDLE WITH A WARM
FRONT EXTENDING EAST ACROSS NORTHERN OK THEN SOUTHEAST THROUGH MEM.
A TROUGH/WIND SHIFT WAS ANALYZED EXTENDING FROM THE LOW THROUGH
CENTRAL MO. THIS IS LIKELY BEING CAUSED BY OUTFLOW FROM THE
COLLISION OF ONGOING CONVECTION AND WAA. 00Z/MON UA RUN SHOWS 850
FRONT EXTENDING ACROSS NORTHERN MO THROUGH CENTRAL IL TO SOUTHWEST
IN. REGIONAL RADAR LOOPS DEPICTS TSRA'S DEVELOPING ALONG AND NORTH
OF THIS BOUNDARY. THE 925 MB FRONT SEEMS TO ORIENTED WEST TO EAST
ACROSS SC MO TO SC KY. KPAH 88D WAS SHOWING SOME PRECIP FIRING ALONG
THIS BOUNDARY IN W KY.

ONGOING PRECIP AND 00Z MON MODEL RUNS SUGGESTS ELEVATED PRECIP TO
CONTINUE FIRING ALONG THESE BOUNDARIES AS 30 KNOT JET PUNCHES IN
FROM THE SOUTH. THE CONCENTRATION OF WHICH SHOULD REMAIN FOCUSED
ALONG 850 FRONT. HIGH PRECIP CHCS WILL CONTINUE SOUTH OF THE 850
FRONT...BUT WITH LESS AREAL COVERAGE. CURRENT CONDITIONS AND MODELS
AGREE ON BOUNDARIES CONTINUE THEIR PUSH NORTHWARD. AS THE SURFACE
FRONT NEARS THE OHIO RIVER THIS AFTERNOON...THUNDERSTORM COVERAGE
SHOULD INCREASE AS OUTFLOW BOUNDARIES INTERACT WITH AN INCREASINGLY
UNSTABLE ATMOSPHERE. BY THIS AFTERNOON...THE SOUTHERN HALF OF FA
WILL HAVE LI'S AROUND A NEGATIVE 6 AND SB CAPE BETWEEN 2000 AND 3000
J/KG. ALSO PRECIPITABLE WATER EXCEEDING ONE AND HALF INCHES.
NORTHERN SECTION WILL BE SLIGHTLY MORE STABLE FROM THE SURFACE AS
CAP WILL BE SLOWER TO BREAK THERE. OVERNIGHT THE ATMOSPHERE
STABILIZES SOMEWHAT AND SHOULD SEE A LULL IN THE WEATHER. AS WE HEAD
THROUGH TUESDAY AFTERNOON THE ATMOSPHERE WILL AGAIN BECOME UNSTABLE
WHICH WILL RESULT IN ANOTHER INCREASE IN POPS. THIS IS ALREADY WELL
REFLECTED IN GOING ZONES AND WILL MAINTAIN TREND. THERE WILL BE
CONTINUED CHCS THROUGH MID WEEK AS RIDGE AMPLIFIES OVER SOUTHWEST...
KEEPING A NORTHWEST FLOW OVER THE AREA AS LONG WAVE TROUGH STEEPENS
OVER THE EASTERN US. COLD FRONT SHOULD SWING EAST OF THE FA
WEDNESDAY NIGHT. HIGH PRESSURE BUILDS INTO THE REGION BRINGING DRY
CONDITIONS FOR THE END OF THE WORK WE(EK INTO THE WEEKEND

MAV AND FWC ARE IN RSNBL AGREEMENT WITH GOING ZONES AND WILL FOLLOW
TREND.

.PAH...NONE.
KH

In the hours before

Special weather statement, Jun 4, 12:00 PM CDT, 1 hour 22 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-041900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1200 PM CDT MON JUN 4 2001

THIS OUTLOOK IS VALID FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
SOUTHWEST INDIANA...AND WESTERN KENTUCKY UNTIL 600 AM TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE
REGION THIS AFTERNOON AND EVENING. ALTHOUGH SEVERE THUNDERSTORMS
ARE POSSIBLE ANYWHERE IN OUR AREA...THE GREATEST THREAT FOR
ORGANIZED SEVERE CONVECTION WILL BE GENERALLY NORTH OF A LINE FROM
VAN BUREN MISSOURI TO PADUCAH KENTUCKY TO MADISONVILLE KENTUCKY.
SOUTH OF THAT LINE CONVECTION WILL BE MORE ISOLATED.

AT MIDDAY AN AREA OF LOW PRESSURE WAS CENTERED OVER THE PANHANDLE
OF OKLAHOMA. FROM THE LOW A WARM FRONT EXTENDED EASTWARD ALONG
THE OK/KS BORDER AND INTO NORTHWEST ARKANSAS. AN OUTFLOW BOUNDARY
FROM EARLIER CONVECTION EXTENDED EASTWARD ACROSS SOUTHERN MISSOURI...
EXTREME SOUTHERN ILLINOIS...INTO WESTERN KENTUCKY. THESE BOUNDARIES
ARE EXPECTED TO MERGE THIS AFTERNOON AND MOVE SLOWLY NORTHWARD AND
BECOME THE MAIN FOCUS FOR CONVECTION. LATEST MODEL GUIDANCE SUGGESTS
THAT THIS BOUNDARY WILL MOVE TO THE EXTREME NORTHERN SECTIONS OF OUR
AREA BY EARLY THIS EVENING.

ABUNDANT LOW LEVEL MOISTURE AND SURFACE HEATING WILL CREATE VERY
UNSTABLE CONDITIONS SOUTH OF THE FRONT. ALONG AND NORTH OF THE FRONT
ATMOSPHERIC WIND SHEAR WILL BE VERY STRONG WHICH WILL PROVIDE THE
NECESSARY INGREDIENTS FOR ROTATING UPDRAFTS AND ISOLATED TORNADOES.

ALONG AND NORTH OF THE WARM FRONT THE GREATEST THREAT WILL BE LARGE
HAIL WITH ELEVATED CONVECTION AND POSSIBLY ISOLATED TORNADOES. SOUTH
OF THE FRONT THE THREAT WILL BE MAINLY DAMAGING WINDS.

ANTICIPATED STORM MOTION WILL BE EAST-SOUTHEAST AT 30 TO 35 MPH.
SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING.

JAP
Special weather statement, Jun 4, 1:12 PM CDT, 10 minutes before
KYZ016-017-020>022-041855-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT MON JUN 4 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF WESTERN
KENTUCKY UNTIL 7 PM...

SEVERE THUNDERSTORM WATCH NUMBER 362 HAS BEEN ISSUED FOR THE
PENNYRILE REGION OF WESTERN KENTUCKY. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES... TODD...CHRISTIAN...HOPKINS...MUHLENBERG...AND
MCLEAN. THE WATCH IS IN EFFECT UNTIL 7 PM.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
PARTS OF WESTERN KENTUCKY THIS AFTERNOON. SOME CITIES IN THE WATCH
AREA INCLUDE HOPKINSVILLE...CENTRAL CITY...AND ELKTON.

THE PRIMARY THREAT WITH THESE STORMS IS DAMAGING WIND AND LARGE
HAIL...HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE.

YORK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:51 PM CDTSevere Thunderstorm WarningPAHMcLean9 min
Jun 4, 12:59 PM CDTSevere Thunderstorm WarningPAHChristian31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.